Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 351, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 29, 2011, 8:15 PM CDT for Cowley County, Sumner County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2011, 8:15 PM CDT (01:15 UTC)
- Expired
- Jul 29, 2011, 9:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cowley County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 59 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 1.3 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 239 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 2905 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
987 WUUS53 KICT 300115 SVRICT KSC035-191-300200- /O.NEW.KICT.SV.W.0351.110730T0115Z-110730T0200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 815 PM CDT FRI JUL 29 2011 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS... SOUTHEASTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 900 PM CDT * AT 812 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GEUDA SPRINGS... OR 13 MILES SOUTHEAST OF WELLINGTON...AND MOVING EAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... WINFIELD...OXFORD...GEUDA SPRINGS...ARKANSAS CITY AND STROTHER FIELD AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3736 9695 3700 9694 3700 9731 3729 9729 TIME...MOT...LOC 0116Z 266DEG 11KT 3717 9717 WIND...HAIL 60MPH <.75IN $$ DARMOFAL
2 follow-up statements
184 WWUS53 KICT 300130 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 830 PM CDT FRI JUL 29 2011 KSC035-191-300200- /O.CON.KICT.SV.W.0351.000000T0000Z-110730T0200Z/ SUMNER KS-COWLEY KS- 830 PM CDT FRI JUL 29 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN COWLEY AND SOUTHEASTERN SUMNER COUNTIES UNTIL 900 PM CDT... AT 823 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM OXFORD TO ARKANSAS CITY...MOVING EAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE... WINFIELD...OXFORD...ARKANSAS CITY AND STROTHER FIELD AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3736 9695 3700 9694 3700 9731 3729 9729 TIME...MOT...LOC 0129Z 266DEG 11KT 3727 9721 3703 9706 WIND...HAIL 60MPH <.75IN $$ DARMOFAL
509 WWUS53 KICT 300155 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 855 PM CDT FRI JUL 29 2011 KSC035-191-300204- /O.EXP.KICT.SV.W.0351.000000T0000Z-110730T0200Z/ SUMNER KS-COWLEY KS- 855 PM CDT FRI JUL 29 2011 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN COWLEY AND SOUTHEASTERN SUMNER COUNTIES WILL EXPIRE AT 900 PM CDT... THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY...HOWEVER GUSTY WINDS OF 40 TO 50 MPH ARE STILL POSSIBLE WITH THESE THUNDERSTORMS. LAT...LON 3736 9695 3700 9694 3700 9731 3729 9729 TIME...MOT...LOC 0154Z 266DEG 11KT 3728 9711 3704 9696 $$ DARMOFAL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 6:40 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 29, 6:40 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 640 PM CDT FRI JUL 29 2011 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU ISO-SCT STORMS ARE EXPECTED TO FESTER THIS EVENING ALONG THE WEAK COLD FRONT WHICH IS SITUATED GENERALLY ALONG THE KS TURNPIKE. THROUGH 04Z SE KS(KCNU) WILL HAVE THE BEST CHANCE TO EXPERIENCE A STORM WITH COVERAGE EXPECTED TO SIGNIFICANTLY DECREASE AFTER 04Z. EVEN THOUGH THIS WEAK FRONT WILL BE LINGERING AROUND THE AREA ON SAT...IT WILL START TO WASH OUT. THIS WILL RESULT IN LESS CONVERGENCE AND LESS CONVECTIVE COVERAGE FOR SAT AFTERNOON. CONFIDENCE IS HIGH THAT OUTSIDE OF STORMS VFR CONDITIONS WILL PREVAIL. LAWSON && .PREV DISCUSSION... /ISSUED 345 PM CDT FRI JUL 29 2011/ DISCUSSION... FORECAST HIGHLIGHT: DANGEROUS HEAT TO RETURN WITH VENGEANCE THIS WEEKEND & PERSIST THRU THE MIDDLE OF NEXT WEEK. THEREFORE...EXCESSIVE HEAT WATCH IS BEING UPGRADED TO AN EXCESSIVE HEAT WARNING FOR ALL AREAS FROM SAT MORNING TO NEXT WED EVENING. TONIGHT: SCT (+)TSRA ERUPTED THIS AFTERNOON ALONG NE-SW ORIENTED STATIONARY FRONT EXTENDING FROM NRN MO ACROSS ERN & SRN KS TO TX PANHANDLE THAT IS INTER-ACTING WITH A MOISTURE-RICH & OBVIOUSLY UNSTABLE AIRMASS...BOTH OF WHICH HAVE PRODUCED ++RA IN SC KS. WITH THE BOUNDARY CAMPING OUT ACROSS THESE AREAS ONLY CHANGE TO INHERITED FORECAST WAS TO RAISE POPS ALL AREAS WITH HIGHEST POPS (40-50%) ASSIGNED TO AREAS ALONG & JUST N OF THE BOUNDARY. ONCE AGAIN 50-60 MPH GUSTS ARE POSSIBLE IN THESE AREAS. SAT-WED: TSRA SHOULD END IN GENERAL W-E MANNER AS A WEAK 700-MB SHORTWAVE VACATES KS. THIS WOULD ENABLE THE STRONG MASSIVE MID-UPR HIGH COVERING MOST OF THE U.S. TO TIGHTEN IT'S GRIP...THEREBY BEGINNING YET ANOTHER PROLONGED PERIOD OF DANGEROUS HEAT FOR ALL AREAS. AS STATED IN THE HEADLINES WITH HEAT INDICES OF 105-110 PROJECTED FOR NEARLY ALL AREAS HAVE UPGRADED THE EXCESSIVE HEAT WATCH TO AN EXCESSIVE HEAT WARNING THAT'LL BE IN EFFECT FROM SAT-WED. ON SAT...THE HEAT INDICES ACROSS CNTRL KS SHOULD REACH 103 TO 104 BUT WILL REACH 105-110 FOR REMAINDER OF THE PERIODS. REGARDLESS IT IS GOING TO BE HIDEOUSLY HOT. THU-FRI NGT: ANY CHANCE FOR TSRA SHOULD ARRIVE DURING THESE PERIODS WHEN A COLD FRONT TRIES TO SETTLE SE TOWARD CNTRL KS. BETTER CHANCES FOR TSRA WOULD OCCUR OVER CNTRL KS WHERE NO DOUBT CLOSER TO WHAT SHOULD BE A STALLING FRONT. THIS SHOULD ENABLE THE FURNACE TO BE TURNED DOWN A FEW NOTCHES BY FRI WITH HIGHS IN MID-UPR 90S PROJECTED FOR MOST AREAS. AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU WEAK BOUNDARY WITH WAVE JUST WEST OF KICT WILL BE FOCUS FOR THUNDERSTORMS THIS AFTERNOON AND EVENING. THE GREATEST COVERAGE WILL LIKELY BE ALONG/JUST NORTH OF HIGHWAY 400. WINDS AT ALL SITES WILL BE HEAVILY INFLUENCED BY CONVECTION. CONSENSUS OF MODELS SUGGEST THAT SOUTH FLOW WILL RETURN OVER ALL BUT KSLN/KRSL BY MID MORNING SAT. CONVECTIVE DEBRIS WILL LIKELY PERSIST WELL INTO SAT MORNING GIVEN WEAK FLOW ALOFT. -HOWERTON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 77 101 79 105 / 30 30 10 10 HUTCHINSON 76 101 79 104 / 20 30 10 10 NEWTON 76 99 79 104 / 30 30 20 10 ELDORADO 77 99 78 104 / 40 30 20 10 WINFIELD-KWLD 77 102 79 103 / 30 20 10 10 RUSSELL 72 100 77 101 / 20 30 20 10 GREAT BEND 73 101 77 103 / 20 20 10 10 SALINA 74 99 77 103 / 20 30 20 10 MCPHERSON 75 99 79 104 / 20 30 20 10 COFFEYVILLE 78 99 79 103 / 20 30 20 10 CHANUTE 76 97 78 101 / 30 30 20 10 IOLA 75 96 77 100 / 30 40 20 10 PARSONS-KPPF 77 98 78 102 / 30 30 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING FROM 7 AM SATURDAY TO 7 PM CDT WEDNESDAY FOR KSZ032-033-047>053-067>072-082-083-091>096-098>100. &&
Hazardous weather outlook, Jul 29, 4:33 PM CDT, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 433 PM CDT FRI JUL 29 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-302145- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 433 PM CDT FRI JUL 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL AFFECT MUCH OF THE AREA...A FEW OF WHICH MAY PRODUCE GUSTS AROUND 55 MPH AND VERY HEAVY RAINS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS ARE POSSIBLE ON SATURDAY...A FEW OF WHICH MAY PRODUCE GUSTS AROUND 50 MPH AND LOCALLY VERY HEAVY RAINS. DANGEROUS HEAT WILL GRIP THE REGION FROM SATURDAY AFTERNOON THROUGH NEXT WEDNESDAY EVENING. PLEASE REFER TO THE EXCESSIVE HEAT WARNING FOR DETAILS. A FEW THUNDERSTORMS ARE POSSIBLE OVER PRIMARILY CENTRAL KANSAS FROM WEDNESDAY AFTERNOON UNTIL THURSDAY...A FEW OF WHICH MAY PRODUCE 40 TO 50 MPH GUSTS AND VERY HEAVY RAINS. HEAT INDICES OF 103 TO 108 ARE POSSIBLE ON THURSDAY WITH THE HIGHER INDICES OCCURRING IN SOUTHEAST KANSAS. IT IS POSSIBLE THE EXCESSIVE HEAT WARNING MAY BE EXTENDED TO THURSDAY. ONE IS URGED TO LISTEN TO FORECASTS ISSUED EARLY NEXT WEEK REGARDING THE DURATION OF THIS EXCESSIVE HEAT WARNING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ES
In the hours before
Special weather statement, Jul 29, 6:34 PM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 634 PM CDT FRI JUL 29 2011 KSZ071-300000- WOODSON- 634 PM CDT FRI JUL 29 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTHWEST WOODSON COUNTY... AT 629 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF GRIDLEY...OR 10 MILES NORTHWEST OF YATES CENTER...AND WAS NEARLY STATIONARY. WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. DARMOFAL
Special weather statement, Jul 29, 7:00 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 700 PM CDT FRI JUL 29 2011 KSZ071-300030- WOODSON- 700 PM CDT FRI JUL 29 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR WOODSON COUNTY... AT 658 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF GRIDLEY...OR 10 MILES NORTH OF YATES CENTER...AND MOVING EAST AT 10 MPH. WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. DARMOFAL
Special weather statement, Jul 29, 7:34 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 734 PM CDT FRI JUL 29 2011 KSZ071-300100- WOODSON- 734 PM CDT FRI JUL 29 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTHEAST WOODSON COUNTY... AT 731 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF NEOSHO FALLS...OR 9 MILES NORTHEAST OF YATES CENTER...AND MOVING EAST AT 10 MPH. WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. DARMOFAL
Local storm report, Jul 29, 7:38 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
738 PM CDT FRI JUL 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG DERBY 37.55N 97.26W
07/29/2011 SEDGWICK KS LAW ENFORCEMENT
LARGE TREE AND 8 TO 10 INCH DIAMETER TREE LIMBS DOWNED.
&&
KEDSpecial weather statement, Jul 29, 7:41 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 741 PM CDT FRI JUL 29 2011 KSZ092-300115- SUMNER- 741 PM CDT FRI JUL 29 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SUMNER COUNTY... AT 737 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF SOUTH HAVEN...OR 9 MILES SOUTH OF WELLINGTON...AND MOVING NORTHEAST AT 5 MPH. WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. DARMOFAL
Special weather statement, Jul 29, 8:11 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 811 PM CDT FRI JUL 29 2011 KSZ092-093-300145- COWLEY-SUMNER- 811 PM CDT FRI JUL 29 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR WESTERN COWLEY AND EASTERN SUMNER COUNTIES... AT 806 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF GEUDA SPRINGS...OR 12 MILES SOUTHEAST OF WELLINGTON...AND MOVING EAST AT 10 MPH. WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 6:36 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 39 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.